SRS I don't think i'm addicted, but...

Discussion in 'On Topic' started by Socrates, Sep 10, 2006.

  1. Socrates

    Socrates New Member

    Joined:
    Feb 25, 2005
    Messages:
    7,356
    Likes Received:
    0
    Location:
    Springfield, MO
    My friends seem to think so.

    I am talking about Tylonel PM, or any other sleeping pill. Usually just Tylonel PM though. I take them everynight and have for the past 3 years.

    I have a horrible case of insomnia, and I rely on sleeping pills to go to sleep every night. There have been a few times where I didn't have my pills for whatever reason, and I stayed up the whole night, just laying in bed thinking, until it was time for work the next morning.

    It isn't like I crave them or anything...they just make me go to sleep is all.

    Is there something wrong with this or should I be worried?
     
  2. LordOvenMitt

    LordOvenMitt New Member

    Joined:
    May 3, 2006
    Messages:
    129
    Likes Received:
    0
    Location:
    Georgia
    I am the same way. I cannot sleep without the aid of some sort of sleeping pill.

    BUT, it probably isn't that great that you have taken them daily for an extended period of time. Three years is a long time. I wouldn't say you are addicted, but maybe you should speak with your doctor and see if they want to prescribe you a prescription medication, or pull you off Tylenol PM altogether.
     
  3. Jim Jones

    Jim Jones leave a message

    Joined:
    Sep 24, 2005
    Messages:
    12,558
    Likes Received:
    0
    Location:
    L o u i s i a n a
    Not addicted, but dependant. I'd go see a doctor :hs:
     
  4. Create

    Create :free at last:

    Joined:
    Jan 4, 2006
    Messages:
    8,043
    Likes Received:
    2
    Agreed.

    No matter what the substance is, be it steak or cocaine, the body adapts it's function so that we remain internally in balance. Excess will result in dependence.

    You should cut your dosage slowly to allow your body time to readjust. The less healthy and more disruptive way: Stop taking them and stay up for a few days. Your body won't give a damn if it has the sedative and will sleep regardless, eventually returning to normalcy (I'd guess a week or two but I'm no doctor).

    As a strict rule I do not take OTC's unless I am bedridden or in so much pain I cannot function at all. As a result my body's figured out how to deal with these issues on it's own, thus making it stronger. Next time the same thing comes up, the body has experience without help from drugs and takes care of the issue faster than it did the first time.

    For example: Once I stopped taking Tylenol/Aspirin for headaches I found that I have fewer and fewer headaches.
     
  5. Metal

    Metal Active Member

    Joined:
    Apr 30, 2002
    Messages:
    1,270
    Likes Received:
    0
    Location:
    Boston, MA
    I agree with most of these posts; you should see a Doctor after relying on the Tylenol PM for 3 years to get to sleep. It doesn't mean you are addicted; but Tylenol itself can have toxic effects on the liver when taken over a long period of time; so I'd be more worried about potential health problems that could arise from taking so much Tylenol. A prescribed sleeping pill may be better for you when managed by a doctor; you might even want to ask them for a blood test done just to make sure no damage has been done by taking it every night for 3 years.. My mother was taking Tylenol PM the same way to get to sleep every night then when she told the Doctor he prescribed her a safer 'sleeping medication' to take at bedtime instead of relying on the Tylenol PM; and it had less potential effects on the liver and body. Also, when I was hospitalized for 45 days, I found it almost impossible to sleep in a hospital bed/room with all sorts of things attached to me; they prescribed me Restoril (Temazepam) to take before bedtime during my hospital stay and for a few weeks after I got out to get back into a normal sleeping routine (be careful though as I think Restoril is a benzo and can be abused and is only prescribed for short periods of time and constantly monitored); I don't have sleeping problems anymore so I don't take anything.
     
  6. selfpollution

    selfpollution New Member

    Joined:
    Mar 1, 2005
    Messages:
    163
    Likes Received:
    0
    Location:
    Portland, ME
    the drug in Tylenol PM is diphenhydramine HCI an antihystimine, i think. It's the same as Benadryl, and is probably safer than any other sleep medication and the aspirin. It is habit forming though. As with all drugs you should ween yourself off of it slowly. I would see your doc though.
     
  7. Coottie

    Coottie BOOMER......SOONER OT Supporter

    Joined:
    Jun 6, 2006
    Messages:
    32,407
    Likes Received:
    0
    Location:
    OKC
    My suggestion would be to get off that stuff ASAP because you don't don't even know the long term consequences for taking the drug every day. It's likely got a 2 week max limit and you're a bit over that. However, since you've been on it for so long, simply quitting cold turkey could have dramatic consequences for your mood and even your health. You should consult a doctor immediatly and discuss how to get off that medicine.
     

Share This Page